Singulair (montelukast) is a prescription drug used for the treatment of asthma, allergic rhinitis and exercise-induced bronchoconstriction. When taken as recommended, Singulair is not likely to cause problems. However, like any other medications, it is possible to overdose on Singulair. The effects of a Singulair overdose may vary depending on a number of factors such as how much of this medication was taken, what type or strength of drug was ingested, and whether it was used along with other medicines or substances.
In case you have taken more than the recommended amount, consult your healthcare provider right away.
Singulair Overdose Symptoms
Some of the most common symptoms reported by adults and children who have taken too much of Singulair include:
- Abdominal pain (stomach pain)
- Dilated pupils
- Stomach pain
This medication guide does not list all the possible overdose symptoms. It is also possible for you not to develop any symptoms or adverse reactions with this Singulair overdose.
Managing and Preventing A Singulair Overdose
Since cases of Singulair overdose are rarely reported, there is no single medication or antidote, or specific treatment guideline for a Singulair overdose. If the overdose occurred recently, your healthcare provider may recommend inserting a tube into the stomach to clear out the medicine (gastric lavage). Usually, treatment involves supportive care. This means that complications are treated as they occur. For instance, if the patient develops fluid imbalance, the healthcare provider may insert intravenous line for correcting fluid imbalances. Medications may also be prescribed to treat overdose symptoms or complications.
If you take too much or suspect someone have taken too much Singulair, immediately contact your doctor or local poison control center for advice. Do this even if there are no apparent signs of poisoning or discomfort.
To avoid a Singulair overdose, it is important that you read prescription label carefully before initiating treatment. Also, read the packet label at each refill. Take the drug exactly as instructed, and do not take more than or less than the recommended amount. If you have questions or do not understand the dosing schedule, talk with your healthcare provider.
If you use several medications for asthma or allergy, familiarize yourself with each medication to avoid mixing them up. Keep contact number of your healthcare provider or local poison control center in case of drug overdose.
If you miss a dose, take it as soon as you remember. However, if it is almost time for the next dose, just skip the missed dose and resume with the regular schedule. Lastly, do not share your prescription with others as your dosage may not be appropriate for them.